02 Nov Case Studies Issue: Analgesic Rebound Headache
By Philip Bain, M.D.
Wilkinson Medical Clinic
RT is a 38-year-old female who visited her primary care physician for evaluation of frequent headaches. She began experiencing headaches at age 20, which she described as intermittent, moderately severe, throbbing headaches that lasted one to two days and were associated with nausea and light sensitivity. The headaches would usually begin one day prior to the onset of menstrual bleeding. She was able to treat them with over-the-counter (OTC) analgesics such as the combination of aspirin, acetaminophen and caffeine.
These headaches began to occur at other times during the month and increased in frequency over the next ten years. While the headaches still responded to the OTC combination, she gradually had to increase her use of the medication. At times, when she had an important family or work obligation, she would take the medication to ‘prevent’ a bad headache from occurring.
By her early thirties, RT occasionally missed work due to headaches. Though she previously was a very sound sleeper, her sleep pattern gradually became more disrupted. She would often wake in the early morning with a bad headache. She also began to notice that it was taking more medication to achieve the same level of pain relief. Her family noticed that she was becoming more irritable and even wondered if she could be depressed. This prompted her to make an appointment with her physician. She told him that she just didn’t want to live like this anymore.
This case represents a classic history of analgesic rebound headache (also known as medication overuse headache or analgesic overuse headache). This is an important type of headache that primary care physicians should be able to recognize, not only because it is such a common cause of daily or nearly daily headache, but also because proper treatment can lead to a significant improvement in the headache pattern. In fact, when a patient reports daily or near daily headache, rebound headache should be a prime consideration.
Analgesic rebound headache usually occurs in individuals with a history of intermittent headaches. The scenario presented above illustrates a common progression from an intermittent headache pattern to one involving daily or near daily headaches. Rebound is caused by the frequent use of short-acting analgesics and is often associated with escalating use of these medications. The offending agent(s) have typically been taken more than two days per week for a period of four to six consecutive weeks or more.
Many experts believe that rebound headaches are due to this frequent and excessive use of short-acting, immediate relief medications. When a headache-prone individual takes immediate relief medication(s) more than two days per week, s/he may spiral down into a pattern of taking the medication to relieve withdrawal symptoms (including headache) from that very medication. This medication-headache-medication pattern can be difficult to reverse.
Any immediate relief medication can cause rebound headache, including both prescription and non-prescription drugs. Common culprits include aspirin, acetaminophen, the combination of aspirin/acetaminophen/caffeine, butalbital-containing compounds and narcotic medications such as propoxyphene, codeine, hydrocodone, oxycodone and morphine. While nonsteroidal anti-inflammatories such as ibuprofen, naproxyn and ketoprofen can cause analgesic rebound headaches, they may be less apt to do so compared with the medications listed above. Even migraine-specific medications such as the triptans can cause rebound headaches, though again they are probably less of a problem. The bottom line is that any short-acting medication used to treat headache pain can cause rebound headache if taken more than two days per week on a consistent basis.
Rebound headaches have characteristics that can be used to help distinguish them from other headache types. They usually occur in patients with a history of frequent headaches. The pain can vary in severity and location and even the slightest physical or mental effort can be a trigger (i.e., the headache threshold appears to be lowered). The headaches may be associated with nausea, restlessness, anxiety, irritability, insomnia, depression and/or difficulty concentrating. As in the case presented above, they can also be associated with predictable early morning headaches, probably due to the wearing off of the short-acting medication. Also, as noted in this case, tolerance can develop; i.e., it takes more medication to achieve the same level of pain relief.
Preventive medications usually become much less effective with analgesic rebound headaches. It is common to have a patient suffering from rebound headaches bring in a grocery bag full of preventive medications that have been tried in the past and deemed ineffective as it seems that nothing works.
The good news is that rebound headache is very treatable. The vast majority of patients will notice a dramatic improvement in their headache pattern once the offending agent is withdrawn. It does, however, take time.
The cornerstone of treatment withdrawal from the offending agent. The headaches may (and often do) get worse for four to seven days after withdrawal. The patient must have a program in place to act as a bridge during this period. A variety of non-drug approaches such as biofeedback, massage therapy, acupuncture and physical therapy can be very helpful in lessening the pain. Because muscle achiness and tightness are often seen in patients with rebound headaches, muscle relaxants can also be effective, as can ice or heat.
Patients with rebound headache often report that four to six weeks after the offending agent has been withdrawn they will begin to feel like they are on the right track. After about three months, patients will often note significant improvement. By six months, they will notice far fewer and easier to treat headaches. Occasionally a patient with particularly refractory rebound headaches will require referral to a headache specialist or inpatient treatment to break the cycle.
Analgesic rebound headaches are a common type of headache that need to be recognized. They are largely preventable. If the pattern of frequent headaches coupled with frequent use of analgesic medication is recognized early, the vicious cycle can be interrupted through proper evaluation and treatment.
CALL-OUTS FOR CASE STUDY
The bottom line is that any short-acting medication used to treat headache pain can cause rebound headache if taken more than two days per week on a consistent basis.
Preventive medications usually become much less effective with analgesic rebound headaches.
The good news is that rebound headache is very treatable.